Phosphate nephropathy consists of damage to the kidneys caused by the formation of phosphate crystals within the kidney's tubules, damaging the nephron, and can cause acute kidney failure.
Phosphate nephropathy frequently occurs following the ingestion of oral sodium phosphate laxatives such as C.B. Fleet's Phospho soda and Salix's Visocol taken for bowel cleansing prior to a colonoscopy. The risk of this complication is increased with age, dehydration, or in the presence of hypertension or if the patient is taking an ACE inhibitor or angiotensin receptor blocker. Other agents used for bowel preparation (e.g. magnesium citrate or PEG-3350 & electrolyte-based purgatives such as Colyte or Golytely) do not carry this risk.
According to the U.S. Food and Drug Administration (FDA), "Acute phosphate nephropathy is a form of acute kidney injury that is associated with deposits of calcium-phosphate crystals in the renal tubules that may result in permanent renal function impairment. Acute phosphate nephropathy is a rare, serious adverse event that has been associated with the use of OSPs. The occurrence of these events was previously described in an Information for Healthcare Professionals sheet and an FDA Science Paper issued in May 2006. Additional cases of acute phosphate nephropathy have been reported to FDA and described in the literature since these were issued."
When a kidney damaged by phosphate nephropathy is biopsied, the pathological findings are typical of nephrocalcinosis: diffuse tubular injury with calcium phosphate crystal deposition.